September  2012, 17(6): 2201-2223. doi: 10.3934/dcdsb.2012.17.2201

Lyapunov-Schmidt reduction for optimal control problems

1. 

Dept. of Electrical and Systems Engineering, Washington University, St. Louis, Missouri, 63130-4899

2. 

Dept. of Mathematics and Statistics, Southern Illinois University Edwardsville, Edwardsville, Illinois, 62026-1653

Received  August 2011 Revised  March 2012 Published  May 2012

In this paper, we use the method of characteristics to study singularities in the flow of a parameterized family of extremals for an optimal control problem. By means of the Lyapunov--Schmidt reduction a characterization of fold and cusp points is given. Examples illustrate the local behaviors of the flow near these singular points. Singularities of fold type correspond to the typical conjugate points as they arise for the classical problem of minimum surfaces of revolution in the calculus of variations and local optimality of trajectories ceases at fold points. Simple cusp points, on the other hand, generate a cut-locus that limits the optimality of close-by trajectories globally to times prior to the conjugate points.
Citation: Heinz Schättler, Urszula Ledzewicz. Lyapunov-Schmidt reduction for optimal control problems. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 2201-2223. doi: 10.3934/dcdsb.2012.17.2201
References:
[1]

L. Berkovitz, "Optimal Control Theory,'' Applied Mathematical Sciences, Vol. 12, Springer-Verlag, New York-Heidelberg, 1974.

[2]

G. Bliss, "Calculus of Variations,'' The Mathematical Association of America, 1925.

[3]

A. Bressan and B. Piccoli, "Introduction to the Mathematical Theory of Control,'' AIMS Series on Applied Mathematics, 2, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2007.

[4]

A. E. Bryson, Jr. and Y. C. Ho, "Applied Optimal Control. Optimization, Estimation, and Control,'' Revised Printing, Hemisphere Publishing Corp., Washington, D. C., distributed by Halsted Press [John Wiley & Sons], New York-London-Sydney, 1975.

[5]

C. I. Byrnes and H. Frankowska, Unicité des solutions optimales et absence de chocs pour les équations d'Hamilton-Jacobi-Bellman et de Riccati, C. R. Acad. Sci. Paris Série I Math., 315 (1992), 427-431.

[6]

C. I. Byrnes and A. Jhemi, Shock waves for Riccati partial differential equations arising in nonlinear optimal control, in "Systems, Models and Feedback: Theory and Applications'' (eds. A. Isidori and T. J. Tarn) (Capri, 1992), Progr. Systems Control Theory, 12, Birkhäuser Boston, Boston, MA, (1992), 211-227.

[7]

M. Golubitsky and V. Guillemin, "Stable Mappings and their Singularities,'' Graduate Texts in Mathematics, Vol. 14, Springer-Verlag, New York-Heidelberg, 1973.

[8]

M. Golubitsky and D. G. Schaeffer, "Singularities and Groups in Bifurcation Theory," Vol. I, Applied Mathematical Sciences, 51, Springer-Verlag, New York, 1985.

[9]

M. Kiefer and H. Schättler, Parametrized families of extremals and singularities in solutions to the Hamilton-Jacobi-Bellman equation, SIAM J. on Control and Optimization, 37 (1999), 1346-1371. doi: 10.1137/S0363012997319139.

[10]

J. Noble and H. Schättler, Sufficient conditions for relative minima of broken extremals in optimal control theory, J. of Mathematical Analysis and Applications, 269 (2002), 98-128. doi: 10.1016/S0022-247X(02)00008-2.

[11]

U. Ledzewicz, A. Nowakowski and H. Schättler, Stratifiable families of extremals and sufficient conditions for optimality in optimal control problems, J. of Optimization Theory and Applications (JOTA), 122 (2004), 345-370. doi: 10.1023/B:JOTA.0000042525.50701.9a.

[12]

L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mishchenko, "The Mathematical Theory of Optimal Processes,'' Translated by D. E. Brown, A Pergamon Press Book, The Macmillan Co., New York, 1964.

[13]

H. Schättler and U. Ledzewicz, Synthesis of optimal controlled trajectories with chattering arcs, Dynamics of Continuous, Discrete and Impulsive Systems Series B: Applications & Algorithms, 19 (2012), 161-186.

[14]

H. Schättler and U. Ledzewicz, Perturbation feedback control-a geometric interpretation, Numerical Algebra, Control and Applications, (2012), to appear.

[15]

H. Schättler and U. Ledzewicz, "Geometric Optimal Control-Theory, Methods and Examples,'' Springer-Verlag, New York, 2012.

[16]

H. Whitney, Elementary structure of real algebraic varieties, Ann. Math. (2), 66 (1957), 545-556. doi: 10.2307/1969908.

[17]

L. C. Young, "Lectures on the Calculus of Variations and Optimal Control Theory,'' Foreword by Wendell H. Fleming, W. B. Saunders Co., Philadelphia-London-Toronto, Ont., 1969.

show all references

References:
[1]

L. Berkovitz, "Optimal Control Theory,'' Applied Mathematical Sciences, Vol. 12, Springer-Verlag, New York-Heidelberg, 1974.

[2]

G. Bliss, "Calculus of Variations,'' The Mathematical Association of America, 1925.

[3]

A. Bressan and B. Piccoli, "Introduction to the Mathematical Theory of Control,'' AIMS Series on Applied Mathematics, 2, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2007.

[4]

A. E. Bryson, Jr. and Y. C. Ho, "Applied Optimal Control. Optimization, Estimation, and Control,'' Revised Printing, Hemisphere Publishing Corp., Washington, D. C., distributed by Halsted Press [John Wiley & Sons], New York-London-Sydney, 1975.

[5]

C. I. Byrnes and H. Frankowska, Unicité des solutions optimales et absence de chocs pour les équations d'Hamilton-Jacobi-Bellman et de Riccati, C. R. Acad. Sci. Paris Série I Math., 315 (1992), 427-431.

[6]

C. I. Byrnes and A. Jhemi, Shock waves for Riccati partial differential equations arising in nonlinear optimal control, in "Systems, Models and Feedback: Theory and Applications'' (eds. A. Isidori and T. J. Tarn) (Capri, 1992), Progr. Systems Control Theory, 12, Birkhäuser Boston, Boston, MA, (1992), 211-227.

[7]

M. Golubitsky and V. Guillemin, "Stable Mappings and their Singularities,'' Graduate Texts in Mathematics, Vol. 14, Springer-Verlag, New York-Heidelberg, 1973.

[8]

M. Golubitsky and D. G. Schaeffer, "Singularities and Groups in Bifurcation Theory," Vol. I, Applied Mathematical Sciences, 51, Springer-Verlag, New York, 1985.

[9]

M. Kiefer and H. Schättler, Parametrized families of extremals and singularities in solutions to the Hamilton-Jacobi-Bellman equation, SIAM J. on Control and Optimization, 37 (1999), 1346-1371. doi: 10.1137/S0363012997319139.

[10]

J. Noble and H. Schättler, Sufficient conditions for relative minima of broken extremals in optimal control theory, J. of Mathematical Analysis and Applications, 269 (2002), 98-128. doi: 10.1016/S0022-247X(02)00008-2.

[11]

U. Ledzewicz, A. Nowakowski and H. Schättler, Stratifiable families of extremals and sufficient conditions for optimality in optimal control problems, J. of Optimization Theory and Applications (JOTA), 122 (2004), 345-370. doi: 10.1023/B:JOTA.0000042525.50701.9a.

[12]

L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mishchenko, "The Mathematical Theory of Optimal Processes,'' Translated by D. E. Brown, A Pergamon Press Book, The Macmillan Co., New York, 1964.

[13]

H. Schättler and U. Ledzewicz, Synthesis of optimal controlled trajectories with chattering arcs, Dynamics of Continuous, Discrete and Impulsive Systems Series B: Applications & Algorithms, 19 (2012), 161-186.

[14]

H. Schättler and U. Ledzewicz, Perturbation feedback control-a geometric interpretation, Numerical Algebra, Control and Applications, (2012), to appear.

[15]

H. Schättler and U. Ledzewicz, "Geometric Optimal Control-Theory, Methods and Examples,'' Springer-Verlag, New York, 2012.

[16]

H. Whitney, Elementary structure of real algebraic varieties, Ann. Math. (2), 66 (1957), 545-556. doi: 10.2307/1969908.

[17]

L. C. Young, "Lectures on the Calculus of Variations and Optimal Control Theory,'' Foreword by Wendell H. Fleming, W. B. Saunders Co., Philadelphia-London-Toronto, Ont., 1969.

[1]

Zaidong Zhan, Shuping Chen, Wei Wei. A unified theory of maximum principle for continuous and discrete time optimal control problems. Mathematical Control and Related Fields, 2012, 2 (2) : 195-215. doi: 10.3934/mcrf.2012.2.195

[2]

Md. Haider Ali Biswas, Maria do Rosário de Pinho. A nonsmooth maximum principle for optimal control problems with state and mixed constraints - convex case. Conference Publications, 2011, 2011 (Special) : 174-183. doi: 10.3934/proc.2011.2011.174

[3]

Hans Josef Pesch. Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory. Numerical Algebra, Control and Optimization, 2013, 3 (1) : 161-173. doi: 10.3934/naco.2013.3.161

[4]

Stefan Doboszczak, Manil T. Mohan, Sivaguru S. Sritharan. Pontryagin maximum principle for the optimal control of linearized compressible navier-stokes equations with state constraints. Evolution Equations and Control Theory, 2022, 11 (2) : 347-371. doi: 10.3934/eect.2020110

[5]

Zhen Wu, Feng Zhang. Maximum principle for discrete-time stochastic optimal control problem and stochastic game. Mathematical Control and Related Fields, 2022, 12 (2) : 475-493. doi: 10.3934/mcrf.2021031

[6]

H. O. Fattorini. The maximum principle for linear infinite dimensional control systems with state constraints. Discrete and Continuous Dynamical Systems, 1995, 1 (1) : 77-101. doi: 10.3934/dcds.1995.1.77

[7]

Shaolin Ji, Xiaole Xue. A stochastic maximum principle for linear quadratic problem with nonconvex control domain. Mathematical Control and Related Fields, 2019, 9 (3) : 495-507. doi: 10.3934/mcrf.2019022

[8]

Yan Wang, Yanxiang Zhao, Lei Wang, Aimin Song, Yanping Ma. Stochastic maximum principle for partial information optimal investment and dividend problem of an insurer. Journal of Industrial and Management Optimization, 2018, 14 (2) : 653-671. doi: 10.3934/jimo.2017067

[9]

Shanjian Tang. A second-order maximum principle for singular optimal stochastic controls. Discrete and Continuous Dynamical Systems - B, 2010, 14 (4) : 1581-1599. doi: 10.3934/dcdsb.2010.14.1581

[10]

H. O. Fattorini. The maximum principle in infinite dimension. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 557-574. doi: 10.3934/dcds.2000.6.557

[11]

Huaying Guo, Jin Liang. An optimal control model of carbon reduction and trading. Mathematical Control and Related Fields, 2016, 6 (4) : 535-550. doi: 10.3934/mcrf.2016015

[12]

José Godoy, Nolbert Morales, Manuel Zamora. Existence and multiplicity of periodic solutions to an indefinite singular equation with two singularities. The degenerate case. Discrete and Continuous Dynamical Systems, 2019, 39 (7) : 4137-4156. doi: 10.3934/dcds.2019167

[13]

Hancheng Guo, Jie Xiong. A second-order stochastic maximum principle for generalized mean-field singular control problem. Mathematical Control and Related Fields, 2018, 8 (2) : 451-473. doi: 10.3934/mcrf.2018018

[14]

Guy Barles, Ariela Briani, Emmanuel Trélat. Value function for regional control problems via dynamic programming and Pontryagin maximum principle. Mathematical Control and Related Fields, 2018, 8 (3&4) : 509-533. doi: 10.3934/mcrf.2018021

[15]

Miaomiao Chen, Rong Yuan. Maximum principle for the optimal harvesting problem of a size-stage-structured population model. Discrete and Continuous Dynamical Systems - B, 2022, 27 (8) : 4619-4648. doi: 10.3934/dcdsb.2021245

[16]

Christian Pötzsche. Nonautonomous bifurcation of bounded solutions I: A Lyapunov-Schmidt approach. Discrete and Continuous Dynamical Systems - B, 2010, 14 (2) : 739-776. doi: 10.3934/dcdsb.2010.14.739

[17]

Carlo Orrieri. A stochastic maximum principle with dissipativity conditions. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5499-5519. doi: 10.3934/dcds.2015.35.5499

[18]

Shi'an Wang, N. U. Ahmed. Optimal control and stabilization of building maintenance units based on minimum principle. Journal of Industrial and Management Optimization, 2021, 17 (4) : 1713-1727. doi: 10.3934/jimo.2020041

[19]

Djamila Moulay, M. A. Aziz-Alaoui, Hee-Dae Kwon. Optimal control of chikungunya disease: Larvae reduction, treatment and prevention. Mathematical Biosciences & Engineering, 2012, 9 (2) : 369-392. doi: 10.3934/mbe.2012.9.369

[20]

Adel Chala, Dahbia Hafayed. On stochastic maximum principle for risk-sensitive of fully coupled forward-backward stochastic control of mean-field type with application. Evolution Equations and Control Theory, 2020, 9 (3) : 817-843. doi: 10.3934/eect.2020035

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (43)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]